Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 24, NWS Charleston, WV

June 15, 2021Upshur County, West Virginia

NWS Charleston, WV issued this areal flood warning at Jun 15, 2021, 1:14 AM EDT for Upshur County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 1:14 AM EDT (05:14 UTC)
Expired
Jun 15, 2021, 4:15 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 158 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS41 KRLX 150514
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
114 AM EDT Tue Jun 15 2021

WVC097-150815-
/O.NEW.KRLX.FA.W.0024.210615T0514Z-210615T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upshur WV-
114 AM EDT Tue Jun 15 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Northeastern Upshur County in northeastern West Virginia...

* Until 415 AM EDT.

* At 114 AM EDT, Doppler radar indicated heavy rain of between 1 and 
  1.5 inches had fallen due to thunderstorms Monday evening. There 
  was high water on roads in Buckhannon, some were nearly 
  impassable. High water signs were posted. Streams were rising and 
  flooding the usual low spots along roads in the area. Flooding of 
  some businesses that started Monday evening was ongoing, and the 
  parking lot at Wendys remained at least partially flooded.

* Some locations that will experience flooding include...
  Buckhannon, Overhill and Tallmansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Move to higher ground as it is difficult 
to determine the depth of the water, especially at night.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely. You can report Severe 
Weather to the National Weather Service by calling toll free, 800 
401 9535, when you can do so safely. You may also report severe 
weather by posting your report to the Charleston West Virginia 
National Weather Service Facebook Page, or by using the Twitter 
Hashtag, NWSRLX.


&&

LAT...LON 3889 8011 3889 8014 3896 8029 3898 8027
      3899 8024 3904 8019 3907 8015 3904 8013
      3904 8007 3903 8006 3902 8006 3901 8004
      3901 8005 3898 8005 3897 8007 3896 8006
      3895 8008 3893 8010 3891 8009 3890 8011

$$

TRM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 14, 10:45 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 14, 10:45 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1045 PM EDT Mon Jun 14 2021

.SYNOPSIS...
A cold front crosses tonight. A weak upper level disturbance
crosses Tuesday. High pressure crosses Wednesday through
Thursday. A cold front crosses Saturday but may stall nearby.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1045 PM Monday...

Convective trends continue to decrease along and ahead of a cold
front sinking south across the region. Went ahead and dropped
the Severe Thunderstorm Watch a little early with no additional
severe convection expected this evening.

As of 505 PM Monday...

Made some updates to increase PoPs along and ahead of an
approaching cold front this evening based on latest mesoscale
model guidance and current radar trends. Current mesoanalysis
reveals an axis of 1000-1500J/kg MLCAPE across portions of SE OH
and N WV collocated with 40-50KTs of deep layer shear. To our
north, storms have already fired along and ahead of an
approaching cold front. As the front continues to sink
south-southeast, will see a limited temporal window for some
strong to severe thunderstorms in this area prior to instability
fading with loss of heating this evening. The main threat with
these storms will be locally damaging wind gusts, but an
isolated instance of large hail cannot be ruled out. While
storms should be a little more progressive than in the
preceding days, recent rainfall has left portions of NE WV with
saturated soils requiring only 1 inch of rain in 1 hour for
small streams and creeks to come out of their banks. Isolated
instances of flash flooding will be possible with any more
persistent storms in this area this evening.

A severe thunderstorm watch has been issued for portions of N
and NE WV until 9 PM tonight.

As of 230 PM Monday...

An upper level trough exits east of the area tonight. An associated
cold front will push showers or storms, diminishing in intensity
after sunset, perhaps ending before midnight over the mountains.
Models parameters suggest abundant moisture in the column with PWATs
reaching 1.75 inches during the evening hours. Limited instability
with pockets of sfc CAPE reaching 1,800 J/Kg, and deep layered shear
of about 50 knots create an ideal environment for some isolated
storms to become severe, with damaging winds being the primary
threat.

Antecedent precipitation has saturated some area with 1 to 2.5
inches that fell yesterday. Additional rainfall over these area will
likely result in water issues especially across the north central
and northeast portions of our CWA where 3-hour FFG has dropped
to around 1 inch. These area will need to be monitored for
possible water problems this evening. Showers and storms will
taper off as the front exits to the east later overnight.

Tonight, low temperatures will be cooler than last night's generally
in the 50s, with some pockets reaching 60 degrees across the
lowlands. Highs for Tuesday will range from the upper 70s
lowlands, into the lower 60s highest elevations northeast
mountains.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 240 PM Monday...

A cold front will move out of the area as an upper level
disturbance pushes eastward with any lingering shower and
thunderstorm activity moving out by late Tuesday night.

A nice break for some dry and sunny weather will then be in store as
surface high pressure moves in for Wednesday and Thursday. At the
upper levels, ridging builds into the west through the end of the
week. Wednesday and Thursday will be more on the mild side with
temperatures a few degrees below normal with the lowlands in the mid
to upper 70s and the higher elevations in the upper 50s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 244 PM Monday...

Much of the day Friday is expected to continue to be dry as
high pressure gradually moves out of the area. By later on
Friday, chances for showers and storms will ramp up once again
ahead of a cold front approaching the area for the weekend. This
front is expected to stall out over the area Sunday into
potentially Monday, keeping chances for precipitation possible
through the beginning of the next work week. Flow largely
flattens out at the upper levels and an upper low passes north
of the area bringing a shortwave trough through Saturday into
Sunday. Models generally agree on the pattern of this upper
level shortwave, however slightly differ on timing with the GFS
and ECMWF a bit quicker to bring the shortwave into the area
than the Canadian does.

Temperatures are expected to warm again for the long term
period and should hover closer to around normal.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
As of 800 PM Monday...

A line of thunderstorms across our northern counties currently
affecting CKB will sink south this evening as a cold front
pushes through the region. These storms are expected to weaken
over the next couple hours with impacts possible at EKN, but
less likely at the terminals farther south. Heavy downpours may
briefly reduce visibilities to 1-3SM.

A cold front sweeping through the area overnight will bring in
slightly drier air and keep the winds from going calm in all but
the most protected valleys. Patchy valley fog is possible, but
would not expect the visibility to crash all the day down for
most locations given this.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Showers and storms may briefly reduce
visibility at EKN to 1-3SM. Fog coverage may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 06/15/21
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    L    M    M    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    M    H    H    H    H    M    H    H
EKN CONSISTENCY  L    M    M    M    M    M    L    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    H    H    H

AFTER 00Z WEDNESDAY...
IFR in fog possible most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/CG
NEAR TERM...ARJ/JP
SHORT TERM...CG
LONG TERM...CG
AVIATION...JP
Hazardous weather outlook, Jun 14, 10:35 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1035 PM EDT Mon Jun 14 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160245-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1035 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 11:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1159 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            BUCKHANNON              38.99N  80.23W
06/14/2021                   UPSHUR             WV   911 CALL CENTER

            HIGH WATER ON SEVERAL ROADS IN BUCKHANNON. SOME, LIKE
            VICKS RUN AND STONY RUN ROADS, WERE NEARLY IMPASSABLE.
            HIGH WATER SIGNS WERE POSTED. STREAMS WERE RISING AND
            FLOODING THE USUAL LOW SPOTS ALONG ROADS IN THE AREA.
            ROADS.

&&

EVENT NUMBER RLX2100786

TRM
Local storm report, Jun 15, 12:13 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1213 AM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     2 E HORNER              39.00N  80.35W
06/14/2021                   LEWIS              WV   911 CALL CENTER

            TREE DOWN ACROSS BUCKHANNON RUN ROAD NEAR COUNTY LINE.
            DISPATCHER SAID THE CALL CAME WHEN THE STORM STARTED.
            TIME CORROBORATED WITH RADAR.

&&

EVENT NUMBER RLX2100787

TRM
Local storm report, Jun 15, 12:16 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1216 AM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     HORNER                  39.00N  80.38W
06/14/2021                   LEWIS              WV   911 CALL CENTER

            TREE DOWN ACROSS BEECH LICK ROAD. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER RLX2100788

TRM
Local storm report, Jun 15, 12:29 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1229 AM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     BUCKHANNON              38.99N  80.23W
06/14/2021  M43 MPH          UPSHUR             WV   AWOS

            43 MPH GUST REPORTED AT THE BUCKHANNON AIRPORT

&&

EVENT NUMBER RLX2100789

TRM
Special weather statement, Jun 15, 12:54 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1254 AM EDT Tue Jun 15 2021

OHZ067-075-076-150530-
Washington-Athens-Morgan-
1254 AM EDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
SOUTHWESTERN MORGAN AND EAST CENTRAL ATHENS COUNTIES...

At 1254 AM EDT, a strong thunderstorm was located over Chesterhill,
moving southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marietta, Belpre, Chesterhill, Williamstown, Stockport, Fleming,
Bartlett and Devola.

This includes Interstate 77 in Ohio near mile marker 3.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3944 8142 3941 8145 3940 8147 3937 8151
      3934 8156 3928 8157 3927 8158 3928 8160
      3928 8167 3927 8169 3950 8201 3964 8188
TIME...MOT...LOC 0454Z 305DEG 28KT 3953 8187

12
Special weather statement, Jun 15, 12:58 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
1258 AM EDT Tue Jun 15 2021

VAZ003-150515-
Dickenson-
1258 AM EDT Tue Jun 15 2021

...A STRONG THUNDERSTORM AFFECTING SOUTHEASTERN DICKENSON COUNTY...

At 1258 AM EDT, a strong thunderstorm was located over Trammel, or 10
miles southwest of Davenport, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Trammel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3698 8238 3706 8236 3704 8218 3703 8219
      3703 8220 3699 8226 3700 8227 3700 8229
      3696 8235 3696 8236
TIME...MOT...LOC 0458Z 279DEG 29KT 3701 8229

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:16 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Randolph, Upshur29 min
Jun 14, 8:20 PM EDTSpecial Weather StatementRLXLewis25 min
Jun 14, 8:32 PM EDTFlash Flood WarningRLXDoddridge, Gilmer, Harrison, Lewis, Upshur3 hr
Jun 14, 8:42 PM EDTSevere Thunderstorm WarningRLXLewis, Randolph, Upshur48 min
Jun 14, 8:46 PM EDTSpecial Weather StatementRLXBraxton29 min
Jun 14, 9:17 PM EDTSpecial Weather StatementRLXWebster28 min
Jun 14, 9:19 PM EDTSpecial Weather StatementRLXClay26 min
Jun 14, 9:26 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Webster34 min
Jun 14, 9:54 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Webster19 min
Jun 14, 9:59 PM EDTAreal Flood WarningRLXBarbour, Randolph, Upshur3 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.